Hail, Dundy
- When
- August 14, 3:13 PM MST
- Where
- Dundy County, 1.48 mi NNW of Benkelman Jones Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.070, -101.560
Thunderstorms developed and intensified over eastern Colorado during the early afternoon hours and moved across southwest Nebraska and northwest Kansas by late afternoon. Numerous reports of strong thunderstorm winds were received which produced minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed and intensified over eastern Colorado during the early afternoon hours and moved across southwest Nebraska and northwest Kansas by late afternoon. Numerous reports of strong thunderstorm winds were received which produced minor damage. A few marginally severe hail reports were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 1:00 PM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI AUG 14 2009 .SHORT TERM... (TONIGHT - MONDAY) 200 PM MDT FRI AUG 14 2009 FORECAST PROBLEMS WILL BE RAIN CHANCES...ESPECIALLY TONIGHT. TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL THROUGH SATURDAY...BUT BELOW NORMAL THEREAFTER WITH PLENTY OF CLOUDS LIMITING INSOLATION. WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE TROUGH NEAR THE FOUR CORNERS LIFTING RAPIDLY NORTHEAST. THE SYSTEM HAS A DEEP TROPICAL MOISTURE CONNECTION ORIGINATING NEAR THE SOUTHERN BAJA OF CALIFORNIA. APPARENTLY MODELS HAVE STRUGGLED WITH THE SYSTEM WHILE IN THE DATA POOR PACIFIC...BUT NOW THAT IT IS BEING SAMPLED BY THE RAOB NETWORK THEY HAVE DRAMATICALLY INCREASED RAIN CHANCES. GIVEN THE GOOD COVERAGE CURRENTLY OVER NEW MEXICO AND SOUTHERN COLORADO...EXPECT A LARGE SWATH OF PRECIPITATION TO OVERSPREAD THE CWA THIS EVENING. TROPICAL ORIGINS AND HIGH PRECIPITABLE WATER VALUES SUGGEST LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE EVENT SHOULD END BY 12Z WITH CLEAR SLOT ON WV ALREADY MOVING INTO WESTERN NEW MEXICO. TROUGH SETTLING INTO THE GREAT BASIN ON SATURDAY WILL RESULT IN SOUTHWESTERLY FLOW OVER THE PLAINS. QVECTORS SHOW A STRONG SHORTWAVE EJECTING FROM THE BASE OF THE TROUGH OVER WESTERN COLORADO SATURDAY AFTERNOON...LIFTING NORTHEAST SATURDAY NIGHT. APPEARS BEST CHANCES FOR PRECIPITATION WILL SKIRT THE WESTERN AND NORTHERN PORTIONS OF THE CWA....WITH LITTLE TO NOTHING SOUTH OF THE INTERSTATE. HEIGHTS CONTINUE TO FALL ON SUNDAY AS MAIN TROUGH AXIS NOW APPROACHES THE ROCKIES. CONVECTIVE INITIATION SHOULD BE TIED TO ANOTHER STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL ROCKIES LATE SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT. WILL BUMP UP POPS FOR THE SUNDAY NIGHT PERIOD. A LITTLE LESS CERTAINTY WITH REGARDS TO MONDAY. FLOW ALOFT WILL BE ZONAL AS CWA WILL BE NEAR THE BROAD TROUGH AXIS. HARD TO RULE OUT CONVECTION WITH COOL TEMPERATURES ALOFT...AND POSSIBLE EMBEDDED VORT MAXES IN THE FLOW...SO LEFT CHANCE POPS INTACT. COULD BE ANOTHER SHORTWAVE COMING DOWN THE BACKSIDE OF THE TROUGH IN NORTHWEST FLOW MONDAY NIGHT...BUT CHANCE POPS SHOULD DO FOR NOW. .LONG TERM... (TUESDAY - FRIDAY) 200 PM MDT FRI AUG 14 2009 A LARGE TROUGH IS FORECAST TO DEVELOP OVER THE NORTHERN PLAINS EARLY THIS PERIOD. IN FACT...LATEST OPERATIONAL RUN OF THE GFS HAS THE SYSTEM CUT OFF AT 500MB OVER SOUTH DAKOTA AS EARLY AS WEDNESDAY NIGHT. MULTIPLE SHORTWAVE TROUGHS WILL BE ROTATING THROUGH THE BASE OF THE TROUGH PROVIDING SYNOPTIC SCALE LIFT. MODELS DEVELOP SURFACE LOW PRESSURE IN SOUTHEAST COLORADO/SOUTHWEST KANSAS ON TUESDAY...SLOWLY MOVING EAST/NORTHEAST THROUGH LATE WEEK. THIS WOULD PLACE THE LOCAL FORECAST AREA ON THE COOL/CLOUDY SIDE OF THE CYCLONE. THIS SHOULD ALSO PROVIDE A LOW LEVEL UPSLOPE COMPONENT TO THE WINDS...FURTHER ENHANCING LIFT. AS A RESULT...HAVE BUMPED UP POPS CONSIDERABLY TO START THE PERIOD...GRADUALLY TAPERING TOWARDS THE END. HPC GUIDANCE ON TEMPERATURES LOOKS WARM CONSIDERING THE SITUATION...PREFER THE COOLEST GFS MOS ENSEMBLE MEMBER WHICH IS 5-10F LOWER. 024 && .AVIATION... 1136 AM MDT FRI AUG 14 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL OCCASIONALLY DETERIORATE TO BORDERLINE MVFR FOR BOTH KGLD AND KMCK...ESPECIALLY AROUND THE 00Z TO 08Z TIMEFRAME. EXPECT THUNDERSTORMS TO BRING HEAVY RAIN AT TIMES...WHICH WILL MOST LIKELY RESULT IN BRIEF PERIODS OF MVFR TO NEAR IFR CONDITIONS IF ANY STRONGER STORMS HAPPENS TO PASS DIRECTLY OVER KGLD OR KMCK. AFTER 08Z...EXPECT VFR CONDITIONS TO PREVAIL AS THE STORMS MOVE OFF TO THE EAST AND NORTHEAST. ALSO...THROUGH THE FIRST SIX TO EIGHT HOURS OF THIS TAF CYCLE...WINDS FROM THE SOUTH AT 15G25KT WILL OCCASIONALLY GUST UP TO 30KT. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT FRI AUG 14 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT FRI AUG 14 2009 /1143 AM CDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE ROCKIES AND MOVE ACROSS THE CENTRAL HIGH PLAINS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINS ARE POSSIBLE WITH THESE STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY ALONG AND NORTH OF HIGHWAY 36...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALIZED HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 127 PM MDT FRI AUG 14 2009 COZ090-142000- YUMA COUNTY- 127 PM MDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ECKLEY...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. BLM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT FRI AUG 14 2009 COZ090-142045- YUMA COUNTY- 215 PM MDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF ECKLEY...OR NEAR ECKLEY...AND MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 N ECKLEY 40.16N 102.49W
08/14/2009 E0.88 INCH YUMA CO PUBLIC
&&
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT FRI AUG 14 2009 KSZ041-142200- GREELEY- 325 PM MDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...AND MOVING NORTH AT 30 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT FRI AUG 14 2009 KSZ001-NEZ079-142230- CHEYENNE-DUNDY- 358 PM MDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF BENKELMAN...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
2 hail, 1 lightning. Local standard time, as filed.
The caller also reported wind gusts estimated at 50 mph and one inch of rainfall.
Lightning started a pasture fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185691, 185692, 185693.